Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Flagstaff, AZ

April 10, 2004Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Apr 10, 2004, 12:17 PM MDT for Navajo County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2004, 12:17 PM MDT (18:17 UTC)
Expired
Apr 10, 2004, 12:45 PM MDT
In force
28 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 100 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 101817
SVRFGZ
AZC017-101845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1118 AM MST SAT APR 10 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA

* UNTIL 1145 AM MST

* AT 1112 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTH CENTRAL NAVAJO COUNTY...OR ABOUT
  8 MILES NORTHWEST OF SNOWFLAKE...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
HIGHWAY 77 NEAR MILE MARKER 370 AT 1125 AM MST

ONE INCH DIAMETER HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN FLAGSTAFF.

LAT...LON 3471 11027 3453 11027 3450 10987 3473 10987

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 10:20 AM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 10, 10:20 AM MDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
920 AM MST SAT APR 10 2004

.SYNOPSIS...A VIGOROUS STORM SYSTEM WILL MOVE ACROSS ARIZONA TODAY
BRINGING COOLER TEMPERATURES AND A CHANCE OF SHOWERS AND THUNDERSTORMS.
COOL AND BREEZY CONDITIONS WILL LINGER ACROSS THE AREA SUNDAY. HIGH
PRESSURE WILL RETURN FOR THE BEGINNING OF THE WORK WEEK BRINGING DRY
AND WARMER WEATHER TO THE REGION.

&&

.DISCUSSION...
THE UPPER TROUGH NOW LOCATED TO OUR NORTH OVER UTAH WILL MOVE SLOWLY
SOUTH TODAY AND TONIGHT. SURFACE COLD FRONT IS POORLY DEFINED...BUT
APPEARS TO BE LOCATED ACROSS THE NORTHERN THIRD OF ARIZONA. ALONG
AND AHEAD OF THE FRONT...SHOWERS AND THUNDERSTORMS ARE ALREADY
DEVELOPING THIS MORNING. AN AREA OF WEAK DIV-Q FORCING WILL AID IN
CREATING LIFT AND INSTABILITY THROUGH THE AFTERNOON OVER THE CWA. WE
WILL UPDATE THE FORECAST TO INCREASE POPS SLIGHTLY OVER THE NORTHERN
THIRD WITH THE COLD FRONT IN THE AREA. STILL EXPECTING A DECENT
COVERAGE OF SHOWER AND STORM ACTIVITY LATER TODAY AND THIS EVENING
ACROSS THE SOUTHEAST SECTIONS INCLUDING THE WHITE MOUNTAINS AND
EASTERN RIM. AS THE CENTER OF THE UPPER LOW MOVES TO NEAR THE
4-CORNERS OVERNIGHT...SNOW LEVELS WILL FALL TO NEAR 7000 FEET OVER
THE WHITE MTNS AND DOWN TO 6000 FEET OVER THE CHUSKAS. THESE AREAS
COULD SEE AN INCH OR SO OF SNOW ACCUMULATION BY SUNDAY MORNING. COOL
AND BREEZY WEATHER WILL CONTINUE FOR SUNDAY WITH AREAS LIKE
FLAGSTAFF STRUGGLING TO GET OUT OF THE 40S. RIDGING WILL BUILD IN
FROM THE WEST MONDAY WITH TEMPERATURES REBOUNDING 5-10 DEGREES.

FOR THE EXTENDED...TUESDAY THROUGH FRIDAY...LOOKS LIKE A RIDGE IN
THE MID TO UPPER LEVELS WILL BRING WARMER DAYTIME TEMPERATURES FOR
TUESDAY AND WEDNESDAY. HOWEVER...AN APPROACHING TROUGH OVER THE
PACIFIC WILL RESULT IN STRENGTHENING PRESSURE GRADIENTS ACROSS THE
AREA AND A LITTLE COOLING FOR THURSDAY. WITH SPRING MIXING EXPECT
BREEZY TO WINDY SOUTHWEST WINDS WEDNESDAY INTO FRIDAY. COULD BE
ANOTHER SHOT AT SHOWERS BY NEXT WEEKEND AS THE PACIFIC TROUGH MOVES
ACROSS ARIZONA.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

JOHNDROW

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 12:31 PM MDTSevere Thunderstorm WarningFGZCoconino29 min
Apr 10, 12:40 PM MDTSevere Thunderstorm WarningFGZGila, Navajo35 min
Apr 10, 12:55 PM MDTTornado WarningFGZCoconino35 min
Apr 10, 1:15 PM MDTSevere Thunderstorm WarningFGZGila, Navajo30 min
Apr 10, 1:50 PM MDTSevere Thunderstorm WarningFGZGila, Navajo25 min
Apr 10, 3:45 PM MDTSevere Thunderstorm WarningFGZGila30 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.